# SDR 2020FA0000063

- Difficulty date: July 5, 2019
- Submitted: January 22, 2020
- Operation: General aviation
- Aircraft: N1149P
- Make and model: Mooney M20
- Aircraft serial: 250609
- Engine: Cont TSIO360LB
- Propeller: Mcauly 2A34C*
- System (JASC): 8500 · Engine (Reciprocating)
- Part: Cotter Pin
- Part number: MS24665132
- Part serial: 247345R
- Condition: Misinstalled
- Location: Engine
- Component: Powerplant, Cont
- Component part number: TSIO360LB1B
- Stage of operation: IN
- How discovered: 9
- Nature of condition: W
- Precautionary procedure: K

## Discrepancy

ON ANNUAL INSPECTION, MECHANIC REMOVED OIL SCREEN AND FOUND 3 BROKEN COTTER PINS IN THE SCREEN.  MECHANIC USED BORESCOPE TO DETERMINE THAT AT LEAST ONE OF THE PINS CAME FROM THE CONNECTING. ROD.  CONTINENTAL STATES THE COTTER PIN PN IS MS24665-132.  THE OVERHAUL SHOP STATED THAT THEY USED PN MS24665-227, WHICH IS 1/16 INCH WIDER THAT THE SPECIFICATION FOR THE ENGINE.  UPON INSPECTION, THE COTTER PINS WERE NOT PROPERLY INSTALLED, THEY DID NOT HAVE A BEND AT THE END OF BOTH PINS AS SPECIFIED IN THE CONTINENTAL STANDARD PRACTICE MAINTENANCE MANUAL.  THE PINS APPEAR TO HAVE BROKEN DUE TO STRESS, IT IS UNKNOWN IF IT WAS DUE TO IMPROPER CLEARANCE BECAUSE THE COTTER PIN WAS WIDER, OR FOR SOME OTHER REASON.  THE OVER ENGINE SHOP INSISTED THE PLANE WAS SAFE TO FLY AND THEY WOULD REPAIR THE ENGINE AT NO COST TO ME IF I COULD GET THE AIRPLANE THERE.  I WAS ADVISED BY MY ANNUAL MECHANIC AND BY CONTINENTAL TO NOT EVEN RUN THE ENGINE ON THE GROUND.  MY CONCERN IS THAT THIS COULD CAUSE A CATASTROPHIC FAILURE FOR SOMEONE ELSE WHO MAY NOT BE AS FORTUNATE AS I.  THE CAUSE OF THE FAILURE NEEDS TO BE DETERMINED AND CORRECTED, AND IF IT IS A RESULT OF A FAILURE TO PROPERLY INSTALL THE COTTER PINS, IT IS CRITICAL TO DETERMINE HOW MANY OTHER PLANES ARE FLYING AROUND IN THIS SAME CONDITION WITH A CATASTROPHIC FAILURE POSSIBLE IN THE FUTURE.  I SOLICITED COMMENTS FROM THE MOONEY COMMUNITY TO DETERMINE WITH ADDITIONAL INPUT FROM UNINTERESTED PARTIES IF THIS WAS A COMMON ISSUE (AS THE OVERHAUL SHOP STATED), AND IF IT WAS SAFE FOR ME TO FLY THE AIRPLANE.  NOT ONE PERSON ON THE FORUM, INCLUDING A&P`S SUGGESTED THAT THE AIRPLANE IS SAFE TO FLY.  THE AIRPLANE IS CURRENTLY GROUNDED.  I HAVE GATHERED A SUBSTANTIAL AMOUNT OF DOCUMENTATION, WHICH I CAN SEND VIA EMAIL.  THE LINK TO THE MOONEYSPACE FORUM DISCUSSION IS AVAILABLE AT:  HTTP://MOONEYSPACE.COM/TOPIC/30363-M20K-231-COTTER-PINS-FOUND-IN-ENGINE/
